Kentucky, 2025

Flash Flood and Flooding in Kentucky, July 18, 2025

July 18, 2025 · NWS PAH · 5 events in 3 counties and zones

A surface boundary was positioned west to east across the Quad State during the early afternoon with convective activity increasing with daytime heating. Scattered convection primarily occurred south of the boundary mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface boundary was positioned west to east across the Quad State during the early afternoon with convective activity increasing with daytime heating. Scattered convection primarily occurred south of the boundary mid to late afternoon. MLCAPE reached 2000-3000J/kg but effective bulk shear was very limited. Precipitable water values over 2 allowed for torrential rainfall rates. Training storm activity was limited in Western Kentucky, though flash flooding was observed in Paducah and areal flooding observed near Henderson and Owensboro. A retired NWS meteorologist measured 2.78 in 50 minutes in Reidland. While severe thunderstorm activity was very limited, Western Kentucky did have wind damage in Paducah and a 52mph gust was measured at the Madisonville AWOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 11:27 AM CST, 4 hours 3 minutes earlier. Its key messages:

  • Almost daily storm chances will be highest this weekend during peak heating. Locally heavy rains repeating over the same areas causing flooding, frequent lightning, and gusty winds from an isolated stronger storm will be the primary storm hazards.
  • A more prolonged and increasingly dangerous heatwave is expected next week with daily heat indices of 105 to 115.
Area forecast discussion, Jul 18, 11:27 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1227 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- Almost daily storm chances will be highest this weekend during
  peak heating. Locally heavy rains repeating over the same
  areas causing flooding, frequent lightning, and gusty winds
  from an isolated stronger storm will be the primary storm
  hazards.

- A more prolonged and increasingly dangerous heatwave is
  expected next week with daily heat indices of 105 to 115.

&&

.DISCUSSION...
Issued at 1225 PM CDT Fri Jul 18 2025

The surface boundary is still identifiable as it lays across the
heart of the PAH FA. It serves as a potential focusing mechanism
for updrafts to get going with diurnal heating. Satellite shows
lower clouds hanging tougher on the cool side of the boundary.
Storms thru the weekend will all have more or less the same
ingredients of high volume moisture availability with weak
overall shear, and instability may be or become high at times,
most likely during peak heating. As a result, we anticipate more
of the same...heavy rain potential from storms but flooding
should be localized where storms repeat or hover over the same
areas, esp areas that have had more rain recently. Frequent
lightning and isolated gusty winds are also potential storm
hazards.

Pattern metamorphosis heading into and thru next week will
project to us as an increasingly hot and humid time period with
daily storm chances gradually diminishing toward a drier overall
regime as the week wears on. This prolonged duration of high
heat and humidity will ultimately need headlines, but pending
completion of collaboration, it appears some whitening of its
timing eyes here may be preferred at this writing.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1225 PM CDT Fri Jul 18 2025

Low bases and potential storms offer the best chances at flight
terminal restrictions during the daytime. Patchy fog and low
stratus bases may become a restrictive consideration again late
tonight, per past nights. Winds will be generally light but
could be gusty if/when a storm impacts the terminal vicinity.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ088>090-
     092>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ086-087-100-
     107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>013-016-
     017-020>022.

&&
Hazardous weather outlook, Jul 18, 1:28 AM CST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
228 AM CDT Fri Jul 18 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
228 AM CDT Fri Jul 18 2025 /328 AM EDT Fri Jul 18 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today. All
storms will be capable of producing brief torrential rainfall and
lightning. Localized flash flooding is possible. A brief strong
storm with gusty winds cannot be ruled out.

A Heat Advisory is in effect for portions of southeast Missouri,
western Kentucky, and far southern Illinois. Peak heat indices of
105 to 109 are expected. Refer to the statement for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected through Tuesday.
All storms will be capable of producing brief torrential rainfall
and lightning. Localized flash flooding is possible.

A dangerous prolonged heatwave will build this weekend and
continue through most of next week. Daily heat indices of 105 to
115 are expected, potentially exceeding 120 by the middle of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DW

In the hours before

Special weather statement, Jul 18, 11:49 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
1249 PM CDT Fri Jul 18 2025

MOZ110-181815-
Stoddard MO-
1249 PM CDT Fri Jul 18 2025

...FUNNEL CLOUDS POSSIBLE...

At 1245 PM CDT, local emergency management reported several
sightings of a funnel cloud from a rain shower that is east of
Bernie. The shower was nearly stationary.

HAZARD...Funnel cloud sighting.

SOURCE...Emergency management.

IMPACT...They are usually very brief and do not normally touch the
         ground.

Locations impacted include... Bernie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is usually harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3663 9015 3664 9014 3666 9015 3666 9014
      3668 9015 3669 9014 3670 9015 3677 8970
      3663 8970
TIME...MOT...LOC 1745Z 259DEG 1KT 3665 8990

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

07
Special weather statement, Jul 18, 3:06 PM CST, 24 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
406 PM CDT Fri Jul 18 2025

ILZ085>094-KYZ001>017-021-022-MOZ110>112-114-182330-
Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-Alexander-
Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Muhlenberg-Todd-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz,
Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Greenville, Elkton, Bloomfield, Sikeston, Charleston,
and New Madrid
406 PM CDT Fri Jul 18 2025

...Scattered Gusty Thunderstorms with Torrential Downpours...

Scattered thunderstorms are occurring across parts of southeast
Missouri, far southern Illinois, and western Kentucky this afternoon
and are expected to linger through early this evening. The
strongest storms will be capable of producing wind gusts up to 40
mph, torrential rainfall, and isolated flash flooding.

If outdoors, have a plan to seek shelter indoors and be sure to
have time to reach the shoreline if boating and one of the storms
approach.

Storms are expected to diminish with the loss of daytime heating.

DWS
Local storm report, Jul 18, 3:24 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
424 PM CDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Gst     6 E Madisonville        37.35N 87.40W
07/18/2025  M52 MPH          Hopkins            KY   AWOS

            AWOS station K2I0 Madisonville KY.

&&

DWS

The radar

The Paducah radar (KPAH), 11 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
July 18, 3:30 PM CST
Where
McCracken County, 0.41 mi NE of Futrell
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.083, -88.644

Power lines were downed onto a firetruck at Levin and Park Avenue in Paducah. Three telephone poles were down on Park Avenue near Noble Park. The time was estimated from radar.

Flood, McCracken

When
July 18, 3:30 PM CST to 5:15 PM CST
Where
McCracken County, 0.54 mi NNW of Paducah to 1.62 mi SW of Paducah
Cause
Heavy Rain
Reported by
Public
Coordinates
37.088, -88.632

A webcam showed street flooding of several inches near downtown Paducah.

Flash Flood, McCracken

When
July 18, 3:40 PM CST to 4:40 PM CST
Where
McCracken County, 1.16 mi SE of Paducah to 1.25 mi SE of Paducah
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.069, -88.614

A water rescue took place for a stranded vehicle at 21st Street and Mayfield Paducah Rd.

Flood, Daviess

When
July 18, 6:15 PM CST to 8:00 PM CST
Where
Daviess County, 1.81 mi NE of Thurston to 1.45 mi N of Ensor
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.819, -87.007

Heavy rainfall northeast of Owensboro resulted in the closure of KY-1831 due to flooding as radar estimated rainfall peaked at 2 in an hour.

Flood, Henderson

When
July 18, 6:40 PM CST to 7:50 PM CST
Where
Henderson County, 3.06 mi WNW of Baskett to 2.85 mi W of Baskett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.881, -87.524

Heavy rainfall resulted in ditches overflowing north of Henderson. A driveway was flooded with half a foot of water. Peak hourly rainfall rates reached approximately 1-1.5.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304115, 1304118, 1304116, 1304259, 1304131.